Biodiversity in model ecosystems, I: coexistence conditions for competing species

J Theor Biol. 2005 Aug 21;235(4):521-30. doi: 10.1016/j.jtbi.2005.02.005. Epub 2005 Mar 31.


This is the first of two papers where we discuss the limits imposed by competition to the biodiversity of species communities. In this first paper, we study the coexistence of competing species at the fixed point of population dynamic equations. For many simple models, this imposes a limit on the width of the productivity distribution, which is more severe the more diverse the ecosystem is (1994, Theor. Popul. Biol. 45, 227-276). Here we review and generalize this analysis, beyond the "mean-field"-like approximation of the competition matrix used in previous works, and extend it to structured food webs. In all cases analysed, we obtain qualitatively similar relations between biodiversity and competition: the narrower the productivity distribution is, the more species can stably coexist. We discuss how this result, considered together with environmental fluctuations, limits the maximal biodiversity that a trophic level can host.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Animals
  • Behavior, Animal*
  • Biodiversity
  • Competitive Behavior*
  • Ecosystem*
  • Models, Biological